Texas, 2014

Drought in Texas, June 1 to 30, 2014

June 1 to 30, 2014 · NWS LUB · 24 events in 24 counties and zones

Repeated widespread rainfall events through June further alleviated short and long term drought conditions across the South Plains, Rolling Plains, and extreme southern Texas Panhandle. Almost all of the South Plains was in severe (D2) drought conditions while the Rolling Plains was mostly in extreme (D3) drought conditions.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Repeated widespread rainfall events through June further alleviated short and long term drought conditions across the South Plains, Rolling Plains, and extreme southern Texas Panhandle. Almost all of the South Plains was in severe (D2) drought conditions while the Rolling Plains was mostly in extreme (D3) drought conditions. A portion of Cottle and King Counties remained in exceptional (D4) drought conditions.

A significant rainfall event occurred at the end of May over Memorial Day weekend and this trend continued through the month of June. Much of the region saw at least two inches of rainfall with some locations observing greater than seven inches. By the end of the month, most areas were at or around the average annual rainfall to date. Texas Tech University West Texas mesonet stations near Wolfforth (Lubbock County), Hart (Briscoe County), and Roaring Springs (Motley County) recorded monthly precipitation measurements of 5.65 in., 5.33 in., and 5.25 in., respectively. A cooperative weather observer in Vigo Park (Swisher County) recorded 6.64 inches. The abundant rainfall kept temperatures near seasonal averages through June. Lubbock and Childress were 0.9 and 0.6 degrees above normal, respectively. Lubbock International Airport recorded four days at or above 100 degrees while Childress Municipal Airport observed only two days at or above 100 degrees. Keetch-Byram Drought Index Values markedly improved as well through June. Widespread values between 200 and 400 were observed over much of the area with values between 400 and 500 over the southern South Plains. There were also isolated pockets in the southern Texas Panhandle of less than 200.

Fire weather impacts continued to be low as they normally are going into summer. The beneficial rains have resulted in improvement of farming and ranching conditions across the entire region. Rainfall has eased the need for supplemental irrigation and further need for irrigation is not expected until at least August. Some area farmers reported moisture to a depth of four feet. Area lake levels also improved but still needed a tremendous amount of water to be filled to capacity.

Economic losses due to drought through June since the drought began were estimated near $3 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 31, 10:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 31, 10:53 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1153 PM CDT SAT MAY 31 2014

.AVIATION...
VFR EXPECTED TO PERSIST AT BOTH TERMINALS THOUGH WE COULD SEE SOME
MODEST VISIBILITY REDUCTIONS AROUND SUNRISE PARTICULARLY AT KCDS.
PREVIOUS INDICATIONS OF A STRATUS DECK AT KCDS HAVE DIMINISHED
THOUGH WILL LEAVE MENTION OF SCT DECK FOR NOW.

&&

PREV DISCUSSION... /ISSUED 356 PM CDT SAT MAY 31 2014/

SHORT TERM...
THUNDER CHANCES WILL LIKELY BE HARDER TO COME BY LATER THIS
AFTERNOON INTO THE EVENING. VERY STRONG HEIGHT RISES WERE BUILDING
INTO THE AREA FROM A RIDGE TO THE SOUTH RESULTING IN RESPECTABLE
RISES OF 2-3 DM/12HR. THIS HAS RESULTED IN A SIZABLE AREA OF LARGE
SCALE SUBSIDENCE ALONG WITH DRY MID AND UPPER LEVELS. A LOW LEVEL
THETA-E AXIS HAS SHIFTED EAST TODAY EXTENDING FROM THE CENTRAL
PANHANDLE SOUTHWARD ALONG THE EDGE OF THE CAPROCK. INSTABILITY
WILL BE HIGHER THAN YESTERDAY WITHIN THIS THETA-E AXIS. A
POSITIVELY TILTED TROUGH WILL CONTINUE TO MOVE OVER THE
INTERMOUNTAIN WEST THIS AFTERNOON. THIS WILL RESULT IN AN INCREASE
IN WINDS ALOFT AND AN INCREASE IN DEEP LAYER SHEAR. OVERALL...
THUNDER CHANCES DO LOOK LOWER FOR THIS AFTERNOON WITH SUCH A
DOMINATING RIDGE BUILDING INTO THE AREA.

LOW STRATUS DID NOT QUITE MAKE IT INTO THE ROLLING PLAINS THIS
MORNING AND EXPECT ABOUT THE SAME FOR SUNDAY MORNING. THE
AFOREMENTIONED TROUGH WILL MOVE OUT ONTO THE CENTRAL PLAINS ON
SUNDAY AFTERNOON. MOST LIFT FROM THIS SYSTEM WILL BE NORTH OF THE
REGION WHILE WE WILL ONLY SEE VERY WEAK HEIGHT FALLS.
FURTHERMORE...WARMING MID LEVEL TEMPERATURES WILL ACT TO SUPPRESS
CONVECTION.

LONG TERM...
RIDGE WILL CONTINUE TO BE IN CONTROL OF THE WEATHER THROUGH MUCH
OF THE WEEK. INITIALLY THE FORECAST AREA WILL BE UNDERNEATH THE
NORTHEAST SIDE OF THE AREA OF HIGH PRESSURE. BY MID WEEK...THE
CENTER WILL SHIFT A BIT FURTHER TO THE EAST WHICH WILL GRADUALLY
TRANSITION THE AREA TO MORE SOUTHWEST TO WESTERLY FLOW ALOFT. THIS
WILL MEAN TEMPERATURES WILL CONTINUE TO CLIMB INTO THE 90S WITH
SOME READINGS NEAR THE CENTURY MARK POSSIBLE BY TUESDAY AND
WEDNESDAY.

AT THE SAME TIME...A WEAK SHORTWAVE WILL MOVE ACROSS THE NORTHERN
PLAINS AND HELP DISLODGE A WEAK COLD FRONT WHICH MOVES INTO THE
TEXAS PANHANDLE WEDNESDAY AFTERNOON AND EVENING BEFORE STALLING
OUT. MODELS KICK ANOTHER SHORTWAVE OUT ACROSS COLORADO WHICH WILL
GIVE THE FRONT A SECOND PUSH SOUTH WHILE ALSO SUPPRESSING THE HIGH
TO THE SOUTH OR SOUTHEAST DEPENDING ON WHICH MODEL YOU LOOK AT.
THIS ALLOWS THE FRONT TO PUSH THROUGH THE FORECAST AREA THURSDAY
THROUGH EARLY FRIDAY MORNING AND MAY BRING A RETURN OF RAIN
CHANCES TO THE AREA. MODELS ARE IN AGREEMENT WITH BRINGING A
STRONG SHORTWAVE OVER THE REGION FRIDAY WHICH MAY ALSO ELEVATE
CHANCES ONCE AGAIN BUT THIS FAR OUT THE MODELS CAN STILL CHANGE
HOW THINGS WILL EVOLVE. CONSIDERED PUTTING MENTIONABLE POPS IN THE
FORECAST SINCE THE CONSISTENCY HAS BEEN THERE FROM RUN TO RUN BUT
UNCERTAINTIES ON THE TIMING AND ENVIRONMENT WILL PREVENT BUMPING
THEM INTO THE SLIGHT CHANCE CATEGORY FOR NOW. OTHER GOOD THING IS
THAT TEMPERATURES SHOULD DROP BACK TO NORMAL FOR THIS TIME OF YEAR
BY THE END OF THE WEEK AS WELL.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  96  61  93  64 /  20  10  10   0   0
TULIA         63  94  66  94  66 /  20  10  10   0  10
PLAINVIEW     64  94  67  95  67 /  20  10  10   0   0
LEVELLAND     64  95  66  97  66 /  10  10   0   0   0
LUBBOCK       67  95  68  97  69 /  10  10   0   0   0
DENVER CITY   64  97  66  98  66 /  10   0   0   0   0
BROWNFIELD    65  95  66  98  66 /  10   0   0   0   0
CHILDRESS     67  94  71  99  70 /  20  10  10  10  10
SPUR          67  94  68  97  67 /  10   0   0   0   0
ASPERMONT     68  96  71  98  70 /  10   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/26
Hazardous weather outlook, May 31, 10:33 AM CST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1133 AM CDT SAT MAY 31 2014

TXZ021>044-011645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1133 AM CDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY...HOWEVER THE CHANCE
FOR SIGNIFICANT WEATHER WILL REMAIN LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SIGNIFICANT WEATHER IS CURRENTLY NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523998, 523999, 524000, 524001, 524002, 524003, 524004, 524005, 524006, 524007, 524008, 524009, 524010, 524011, 524012, 524013, 524014, 524015, 524016, 524017, 524018, 524019, 524020, 524021.